Alert archive / New York / Coastal Flood Statements in 2018

Coastal Flood Statement 33, NWS New York, NY

August 14, 2018Nassau County, Queens County, New York

NWS New York, NY issued this coastal flood statement at Aug 14, 2018, 3:41 AM EDT for Nassau County, Queens County, New York. It took effect at Aug 14, 2018, 11:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 14, 2018, 3:41 AM EDT (07:41 UTC)
In effect from
Aug 14, 2018, 11:00 AM EDT
Expired
Aug 15, 2018, 1:00 AM EDT
In force
14 hr
Issued by
NWS New York, NY

Counties Nassau County, NY, Queens County, NY

The radar

The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

468 
WHUS41 KOKX 140741
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
341 AM EDT Tue Aug 14 2018

...Minor coastal flood benchmarks may be reached at
high tide during the day and again tonight...

NYZ178-179-142030-
/O.NEW.KOKX.CF.S.0033.180814T1500Z-180815T0500Z/
Southern Queens-Southern Nassau-
341 AM EDT Tue Aug 14 2018

...Isolated minor coastal flooding possible during the high 
tide today and again tonight...

* LOCATIONS...Vulnerable locales along the south shore bays
  of Queens and Nassau counties.

* TIDAL DEPARTURE...General 1/2 to 1 ft above astronomical tides,
  but locally 1 1/2 ft above.

* COASTAL FLOOD IMPACTS...Brief minor flooding of the most 
  vulnerable locations near the waterfront and shoreline.

* TIMING...During the next two high tide cycles, the first
  around noon, and again tonight around midnight.

&&

$$

PW
1 follow-up statement
280 
WHUS41 KOKX 142011
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
411 PM EDT Tue Aug 14 2018

...Minor coastal flood benchmarks may be reached at high tide
tonight...

NYZ178-179-150500-
/O.CON.KOKX.CF.S.0033.000000T0000Z-180815T0500Z/
Southern Queens-Southern Nassau-
411 PM EDT Tue Aug 14 2018

...Isolated minor coastal flooding possible during the high tide tonight...

* LOCATIONS...Vulnerable locales along the south shore bays of 
  Queens and Nassau counties.

* TIDAL DEPARTURE...General 1/2 to 1 ft above astronomical tides,
   but locally 1 1/2 ft above.

* COASTAL FLOOD IMPACTS...Brief minor flooding of the most 
  vulnerable locations near the waterfront and shoreline.

* TIMING...During tonight's high tide cycles, around midnight.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Aug 14, 3:29 AM EDT, 12 minutes earlier.

Area forecast discussion, Aug 14, 3:29 AM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service New York NY
329 AM EDT Tue Aug 14 2018

.SYNOPSIS...
A slow moving low pressure system will be in the vicinity
today, then exit eastward tonight. Weak high pressure will then
slide across Wednesday into Thursday night. This will give way
to a frontal system and low pressure late Friday or Friday
night. Weak high pressure builds to the north this weekend and
into next week as a frontal boundary remains stalled just south
of the area.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
500mb low begins to open up and fill as it passes through central NY
by late in the day. Cyclonic flow aloft, lift from shortwaves
embedded in the flow around the upper low, and perhaps lift from the
left exit region of an upper jet streak will help initiate showers
and thunderstorms. The best combination of lift and instability
occurs late this morning into the afternoon, so expecting convective
activity to increase during this period. Shear and CAPE profiles are
not exactly conducive to a significant severe weather threat, but an
isolated strong gust or two cannot be ruled out.

PWATs will be lower than yesterday's levels, but high enough for
heavy rainfall. With upper low's forward/eastward motion faster than
the past couple of days, it should be a little harder for storm
cells to continually track over the same locations, mitigating the
flash flooding threat. Thinking is that the better chances of
training or slower moving cells will occur to our north based on the
expected track of the upper low and what's been happening relative
to its position. That said, it won't take as much rain as usual to
get some form of flooding due to the amount of rain that has fallen
recently. After collaboration with the surrounding offices, will
hold off on issuing a flash flood watch at this time.

There is a moderate risk for rip current development today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Showers and storms exit east tonight with the low aloft and a
surface trough shifting out of the tri-state area. Dry for the late
night hours, and dewpoints will be dropping into the 60s.

For Wednesday, partly to mostly sunny with high pressure ridging.
Forecast 850mb temps are 16-17C, and with a westerly flow, highs in
the upper 80s to low 90s across most spots. The westerly flow and
dewpoints aloft should help mix out surface dewpoints in the
afternoon, so have gone slightly below guidance. Heat indices should
therefore be just a degree or two higher than the actual
temperature. Spotty 95 degree heat index values could occur in the
city and immediate surrounding suburbs, but not enough coverage for
heat advisory consideration.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Aloft, ridge builds ahead of next shortwave Wednesday night through
Friday. The shortwave will result in lowering heights across the
northeast this weekend before ridge builds Monday.

At the sfc, high pressure builds Wednesday night-Thursday. An area
of low pressure then tracks across the Great Lakes region Thursday
night and Friday, passing to the north. A warm front lifts to the
north ahead of the low early Friday, followed by a cold front that
looks to pass Friday night or early Saturday per global model
consensus.

The front slowly traverses across the area Saturday, and remains
stalled just south of the area Sat night-Monday as waves of low
pressure ride along it. In the meantime, weak high pressure builds
to the northwest.

As for sensible weather, dry conditions Wed night-Thursday will give
way to an increasing chance for showers/thunderstorms Friday and
into Friday night. With marginal instability in place, thunder
mention remains in the forecast, and cannot rule out heavy downpours
as PW values rise and exceed 2 inches as progged by global models.

In general, dry conditions are anticipated later Saturday through
Monday, with perhaps an isolated shower/thunderstorm through this
period.

As for temps, Thursday will be a hot day with many locations
reaching or exceeding 90 degrees. Even coastal locations should
reach 90 with westerly flow expected.

This could result in heat indices in the middle 90s. On Friday,
temps will be warm to hot, but more cloud cover and southerly flow
ahead of the cold front should keep 90 degree temperature readings
confined to NYC metro, and metro NJ.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Low pressure and an attendant stationary front will lift north
this morning. An upper level low will approach this afternoon.

IFR cigs possible at the NYC metros and KISP late tonight til
around sunrise just before the front jumps northward and
southerly flow commences. Gradual improvement through MVFR and
then VFR expected after sunrise and into early afternoon, with
S-SW flow around 10 kt, and some G15-18KT at the NYC metros and
KISP. As the upper low approaches, chances for tstms with IFR
conds and gusty/erratic winds should increase after 18Z-20Z from
the NYC metros north/west. Some of this activity could make it
to KBDR/KISP toward evening.

.OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY...
.Tonight...MVFR conds possible in leftover showers and isold
tstms, manly in the evening.
.Wednesday-Thursday...Mainly VFR.
.Friday...MVFR or lower conds possible in late day/evening
showers/tstms from the NYC metros north/west.
.Saturday...Mainly VFR.

&&

.MARINE...
Winds and seas will remain below SCA levels today although any tstms
that develop could produce locally hazardous conditions. A brief
period of increasing southwesterly flow tonight into early Wednesday
could produce waves close to 5 ft, but will hold off on any SCA
issuance.

Winds and seas remain relatively tranquil Wednesday night through
Thursday night as weak high pressure builds. Southerly winds
increase somewhat Friday into Friday night ahead of low pressure and
a cold front. At this time, expect winds to remain below 25 kt, and
seas to remain just below 5 ft over the ocean waters. Non ocean
waters remain safely below SCA thresholds.

On Saturday, winds lighten as they shift to the west behind the
front, and seas will subside.

&&

.HYDROLOGY...
An approaching frontal system could produce showers/tstms with heavy
rain Friday afternoon and evening. Given PW increasing to over 2
inches and deep layer SW flow nearly parallel to the approaching
frontal boundary, there is potential for heavy rain with individual
cells and also training of cells, mainly from the NYC metro area
north/west.

&&

.TIDES/COASTAL FLOODING...
Astronomical tide levels will be very close today and again tonight.
As such, will issue a coastal flood statement for tidal locations
along southern Nassau, and southern Queens, along the south shore
back bays. This is based on what was observed with the earlier high
tide cycle.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JC/PW
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...PW
AVIATION...JMC
MARINE...JC/PW
HYDROLOGY...JC/PW
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Aug 14, 3:39 AM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
339 AM EDT Tue Aug 14 2018

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-151000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
339 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

There is at least an isolated risk for flash flooding today into this
evening with the development of heavy showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-151000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
339 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:29 PM EDTSpecial Weather StatementOKXOrange61 min
Aug 14, 3:27 PM EDTSpecial Weather StatementOKXBronx, Kings, Nassau, New York, Queens63 min
Aug 14, 3:30 PM EDTAreal Flood AdvisoryOKXBronx, Kings, New York, Queens, Richmond2 hr
Aug 14, 3:30 PM EDTSpecial Marine WarningOKX30 min
Aug 14, 4:01 PM EDTFlash Flood WarningOKXBronx, Kings, New York, Queens48 min
Aug 14, 4:30 PM EDTSpecial Weather StatementOKXNassau45 min
Aug 14, 4:57 PM EDTAreal Flood AdvisoryOKXNassau, Queens89 min
Aug 14, 5:34 PM EDTAreal Flood AdvisoryOKXNassau, Suffolk64 min
Aug 14, 5:44 PM EDTSpecial Weather StatementOKXNassau46 min

Nearby

Coastal Flood Statements in New York, 2018Every coastal flood statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.